Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 86, NWS Memphis, TN

August 9, 2013Hardin County, Tennessee; Tishomingo County, Mississippi

NWS Memphis, TN issued this flash flood warning at Aug 9, 2013, 4:11 PM CDT for Hardin County, Tennessee; Tishomingo County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2013, 4:11 PM CDT (21:11 UTC)
Expired
Aug 9, 2013, 6:15 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Tishomingo County, MS, Hardin County, TN

The radar

The Columbus AFB radar (KGWX), 124 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
721 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

402 
WGUS54 KMEG 092111
FFWMEG
MSC141-TNC071-092315-
/O.NEW.KMEG.FF.W.0086.130809T2111Z-130809T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
411 PM CDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 615 PM CDT

* AT 411 PM CDT... 1 TO 3 INCHES OF RAINFALL HAS OCCURRED OVER THE
  PAST HOUR. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1
  TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PICKWICK
  LANDING STATE PARK AND J P COLEMAN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3500 8799 3500 8819 3493 8815 3491 8815
      3492 8836 3510 8838 3516 8798 3501 8798

$$
1 follow-up statement
687 
WGUS74 KMEG 092241
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
541 PM CDT FRI AUG 9 2013

MSC141-TNC071-092252-
/O.CAN.KMEG.FF.W.0086.000000T0000Z-130809T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TISHOMINGO MS-HARDIN TN-
541 PM CDT FRI AUG 9 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN HARDIN AND
NORTHERN TISHOMINGO COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3500 8799 3500 8819 3493 8815 3491 8815
      3492 8836 3510 8838 3516 8798 3501 8798

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 4:00 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 9, 4:00 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
400 PM CDT FRI AUG 9 2013

.DISCUSSION...

SHORT TERM (THIS WEEKEND)...OVERALL THE WEATHER PATTERN WILL
REMAIN RELATIVELY UNCHANGED FOR THE NEXT FEW DAYS...WITH THE ONLY
EXCEPTION BEING A SLIGHT RELIEF FROM THE EXCESSIVE HEAT WE HAD
OVER THE LAST TWO DAYS. A QUASI-STATIONARY FRONT WILL REMAIN
SITUATED OVER WEST TENNESSEE AND NORTHEAST ARKANSAS OVER THE
WEEKEND...GIVING THE MID-SOUTH A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH EARLY NEXT WEEK...AS MODERATE INSTABILITY
(2000-3000 J/KG CAPE)...PLENTY OF MOISTURE (MID 70
DEWPOINTS)...AND THE STATIONARY FRONTAL BOUNDARY WILL INTERACT EACH
DAY DURING MID-AFTERNOON. WILL CONTINUE TO MONITOR SHORT TERM
TRENDS FOR THE POTENTIAL OF A FLASH FLOOD WATCH IF CONDITIONS
WARRANT ESPECIALLY FOR TONIGHT INTO SATURDAY MORNING.

LONG TERM (MONDAY THROUGH NEXT FRIDAY)...THE GFS/ECMWF ARE IN GOOD
AGREEMENT THAT A LONG WAVE TROF WILL MOVE INTO THE REGION ON
MONDAY AND PUSH A COLD FRONT THROUGH THE MID-SOUTH SOMETIME ON
WEDNESDAY...WITH THE ECMWF BRINGING THE FRONT THROUGH A LITTLE BIT
EARLIER IN THE DAY ON WEDNESDAY. ONCE THE FRONT MOVES THROUGH...WE
SHOULD SEE A NICE BREAK FROM THE RAIN AS MUCH DRIER AIR AND COOLER
TEMPERATURES MOVE INTO THE REGION. TEMPERATURES WILL ONCE AGAIN
DIP BELOW NORMAL TEMPERATURES FOR AUGUST FOR AT LEAST THURSDAY AND
FRIDAY WITH HIGHS ONLY IN THE MID TO UPPER 80S. TEMPERATURES WILL
REBOUND BACK TO NEAR NORMAL HIGHS BY NEXT SATURDAY.

AC3

&&

.AVIATION...

18Z TAF CYCLE

VFR CONDS CONT ACROSS THE AREA WITH WIDELY SCATTERED THUNDERSTORMS
DEVELOPING OVR NE MS. STARTED TUP TAF WITH THE VCTS AND CONT THRU 00Z.
OUTFLOW FROM MORNING CONVECTION MOVING ACROSS THE MS RIVER
CURRENTLY. EXPECT IT WILL TAKE A LONGER TIME FOR CONVECTION TO
DEVELOP FURTHER WEST WHERE THE OUTFLOW CURRENTLY CROSSING THE
RIVER MAY BE THE FOCUS FOR DEVELOPMENT. KEPT VCTS 22-23Z THRU 03Z
AT MEM/MKL. TS UNLIKELY TO REFORM OVER JBR THIS AFTERNOON WITH
MORE CLOUD COVER. HOWEVER...OVERNIGHT MESOSCALE CONVECTIVE
COMPLEX AGAIN LIKELY TO FORM OVER SRN MO/NRN AR SO LEFT IN VCTS AT
08Z FOR JBR AND ADDED AT TEMPO GROUP FOR TSRA BTN 11-15Z. FOR THE
REST OF TAF LOCATIONS ADDED VCTS DURING THE MORNING HOURS...EXCEPT
FOR TUP WHERE STARTED WITH A VCSH BY 17Z SAT SIMILAR TO TODAY.

NGU

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  76  92  75  92 /  50  60  50  40
MKL  72  87  71  90 /  60  60  50  40
JBR  73  87  72  89 /  60  60  50  40
TUP  74  93  73  93 /  40  50  40  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CRITTENDEN-CROSS-
     LEE AR-PHILLIPS-ST. FRANCIS.

MO...NONE.
MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CHESTER-DECATUR-
     FAYETTE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-MADISON-MCNAIRY-
     SHELBY-TIPTON.

&&
Hazardous weather outlook, Aug 9, 1:22 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
122 PM CDT FRI AUG 9 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101815-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
122 PM CDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT CAPABLE
OF PRODUCING LOCALLY GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY
HEAVY RAINFALL.

IN ADDITION...A HEAT ADVISORY IS IN EFFECT FOR PORTIONS OF EAST
ARKANSAS...NORTH MISSISSIPPI...AND WEST TENNESSEE THROUGH 8 PM CDT
AS HEAT INDEX READINGS ARE EXPECTED TO BE BETWEEN 105-108 DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AC3

In the hours before

Local storm report, Aug 9, 3:15 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     FLASH FLOOD      TUPELO                  34.26N 88.73W
08/09/2013                   LEE                MS   BROADCAST MEDIA

            STREET FLOODING REPORTED ON JEFFERSON STREET AT THE
            INTERSECTION OF MAIN STREET AND GREEN STREET.

0145 PM     TSTM WND DMG     TUPELO                  34.26N 88.73W
08/09/2013                   LEE                MS   BROADCAST MEDIA

            A TREE WAS KNOCKED DOWN ON CARNATION STREET. A POWER LINE
            WAS KNOCKED DOWN BETWEEN MAIN STREET AND JEFFERSON
            STREET.

0205 PM     FLASH FLOOD      TUPELO                  34.26N 88.73W
08/09/2013                   LEE                MS   BROADCAST MEDIA

            TUPELO POLICE DEPARTMENT CLOSED SECTIONS OF JEFFERSON
            STREET BECAUSE OF FLOODING.

0209 PM     FLASH FLOOD      TUPELO                  34.26N 88.73W
08/09/2013                   LEE                MS   BROADCAST MEDIA

            STREET FLOODING REPORTED ON CROSSOVER ROAD IN TUPELO.

0248 PM     FLASH FLOOD      VERONA                  34.19N 88.72W
08/09/2013                   LEE                MS   BROADCAST MEDIA

            FLOODING REPORTED ON RAYMOND AVENUE...HIGHWAY 145...IN
            VERONA.

0300 PM     FLASH FLOOD      TUPELO                  34.26N 88.73W
08/09/2013                   LEE                MS   BROADCAST MEDIA

            FLOODING REPORTED IN THE HAVEN ACRES SUBDIVISION IN
            TUPELO.

0301 PM     LIGHTNING        TUPELO                  34.26N 88.73W
08/09/2013                   LEE                MS   BROADCAST MEDIA

            HOUSE FIRE POSSIBLY CAUSED BY LIGHTNING STRIKE IN TUPELO.

0304 PM     FLASH FLOOD      VERONA                  34.19N 88.72W
08/09/2013                   LEE                MS   BROADCAST MEDIA

            FLOODING REPORTED ON HERRON DRIVE IN VERONA.

0308 PM     FLASH FLOOD      TUPELO                  34.26N 88.73W
08/09/2013                   LEE                MS   BROADCAST MEDIA

            FLOODING REPORTED ON PEGRAM DRIVE...MADISON STREET AND
            DAYBRITE DRIVE IN TUPELO.

&&

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:08 PM CDTSpecial Weather StatementMEGDyer52 min
Aug 8, 8:05 PM CDTFlash Flood WarningMEGCarroll, Gibson, Weakley3 hr
Aug 8, 8:11 PM CDTSpecial Weather StatementMEGWeakley34 min
Aug 8, 8:37 PM CDTFlash Flood WatchMEGCarroll, Crockett, Decatur, Dyer, Gibson, Haywood and 8 more8 hr
Aug 9, 11:00 AM CDTHeat AdvisoryMEGChester, Decatur, Fayette, Hardeman, Hardin, Haywood and 5 more9 hr
Aug 8, 10:51 PM CDTFlash Flood WarningMEGCalhoun, Pontotoc3 hr
Aug 8, 11:06 PM CDTSpecial Weather StatementMEGCalhoun24 min
Aug 9, 2:34 PM CDTFlash Flood WarningMEGLee3 hr
Aug 9, 3:42 PM CDTFlash Flood WarningMEGPrentiss3 hr
Aug 9, 4:27 PM CDTFlash Flood WarningMEGItawamba93 min

Nearby

Flash Flood Warnings in Tennessee, 2013Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.